Missouri, 2001

Hail and Damaging Wind in Missouri, October 4, 2001

October 4, 2001 · NWS EAX · 5 events in 3 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 4, 12:10 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Oct 4, 12:10 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
110 PM CDT THU OCT 4 2001

...MAIN CONCERNS ARE CONVECTIVE CHANCES THIS AFTERNOON AND EVENING
THEN JUST HOW COLD TEMPERATURES WILL BE...

SHOWERS AND THUNDERSTORMS BEGINNING TO LINE UP ACROSS NORTHEAST
KANSAS INTO NORTHERN MO ALONG NORTHERN EDGE OF 850MB BAROCLINIC
ZONE.  THIS ALL AHEAD OF VIGOROUS SHORTWAVE DROPPING SOUTH FROM
NORTHERN MONTANA. ALSO LOOKING AT A LITTLE BIT OF INSTABILITY
SETTING UP ACROSS SOUTHERN HALF OF CWA WITH LIS AROUND -4 AND CAPES
PROGGED TO AROUND 1500 J/KG. THIS MAY BE ENOUGH TO SPARK SOME
ISOLATED SEVERE STORMS ALTHOUGH WIND FIELD DOES NOT SUPPORT
SUSTAINED...ORGANIZED SEVERE POTENTIAL.  NEARLY STATIONARY SFC
BOUNDARY NOTICEABLE ACROSS CWA AND RUNS FROM ABOUT LAWRENCE TO
OLATHE TO JUST NORTH OF SEDALIA. DEW POINTS IN THE 60S AND TEMPS IN
THE UPPER 70S TO THE SOUTH WITH MUCH COOLER AND DRIER AIR TO THE
NORTH.

WITH THIS IN MIND...WILL GO CATEGORICAL TONIGHT FOR SHOWERS AND
THUNDERSTORMS. COULD ALSO SEE SOME LOCALIZED HEAVY RAIN WHERE
STRONGEST THUNDERSTORMS ARE.  TEMPERATURES WILL BEGIN TO COOL
RAPIDLY AFTER MIDNIGHT AND MOST LOCATIONS WILL DROP INTO THE 40S.
WILL SHOOT JUST A TOUCH ABOVE GUIDANCE VALUES.

FOR FRIDAY...EXPECT COLD CONDITIONS AS GUIDANCE CONTINUES TO POINT
TOWARDS VERY LITTLE DIURNAL RANGE.  THIS NOT OUT OF THE QUESTION
LOOKING UPSTREAM AND WILL ONLY SHOOT A COUPLE DEGREES ABOVE FORECAST
LOWS. MOST OF THE PRECIP WILL MOVE EAST OF THE AREA DURING THE
AFTERNOON AS UPPER LEVEL STORM MOVES THROUGH.

EXPECT CLEAR SKIES AND LIGHT WINDS FRIDAY NIGHT AND SOME LOCATIONS
COULD COME CLOSE TO DROPPING BELOW FREEZING.  WILL NEED TO WATCH
THIS AS A FREEZE ADVISORY MAY BE NEEDED...ESPECIALLY OVER THE
NORTHERN COUNTIES.  WILL SHOOT MAINLY FOR LOW AND MID 30S.

A LITTLE WARMING TO TAKE PLACE ON SATURDAY AS RETURN FLOW SETS UP
AND ABUNDANT SUNSHINE IS EXPECTED.  WILL NOT STRAY FAR FROM
GUIDANCE.

ANOTHER FAIRLY STRONG SHORTWAVE...WHICH IS CURRENTLY THE DARKENING
IN THE NORTHERN PACIFIC...WILL MOVE ONTO THE PLAINS SUNDAY BRINGING
AN INCREASE IN SOUTHERLY WINDS AND MOISTURE TO THE REGION.  WILL ADD
A CHANCE FOR RAIN SUNDAY NIGHT AND CONTINUE POPS THROUGH THURSDAY
WITH ACTIVE UPPER LEVEL PATTERN IN PLACE. TEMPERATURES SHOULD BE
NEAR SEASONAL BUT WILL VARY A BIT AS INDIVIDUAL STORM SYSTEMS PASS.

.EAX...
KS...NONE.
MO...NONE.

18

In the hours before

Special weather statement, Oct 4, 12:00 PM CST, 4 hours 25 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU OCT 4 2001

FORECAST: SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS
MUCH OF MISSOURI AND EASTERN KANSAS THIS AFTERNOON THROUGH TONIGHT.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE
70 LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH LARGE HAIL THE
PRIMARY THREAT.

DISCUSSION: A COLD FRONT LOCATED ROUGHLY ALONG THE INTERSTATE 70
CORRIDOR THIS AFTERNOON WILL SLOWLY MOVE SOUTH THIS EVENING. WARM
MOIST AIR AHEAD OF THIS FRONT WILL ALLOW SHOWERS AND THUNDERSTORMS
TO DEVELOP ACROSS MUCH OF MISSOURI AND EASTERN KANSAS. A FEW OF
THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS LATE THIS AFTERNOON AND EARLY THIS EVENING.

OUTLOOK: A SURGE OF MUCH COOLER AIR WILL PUSH THROUGH KANSAS AND
MISSOURI TONIGHT INTO FRIDAY. BELOW NORMAL TEMPERATURES ARE EXPECTED
TO REMAIN IN THE AREA THROUGH THE WEEKEND.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

SEAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bates

When
October 4, 4:25 PM CST
Where
Bates County, Merwin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.400, -94.600

Hail, Johnson

When
October 4, 4:50 PM CST
Where
Johnson County, 5 mi W of Chilhowee
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.583, -93.967

Thunderstorm Wind, Johnson

When
October 4, 5:25 PM CST
Where
Johnson County, Chilhowee
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.583, -93.867

Trees up to one foot in diameter blown down. A chicken house was also blown over.

Hail, Henry

When
October 4, 5:38 PM CST
Where
Henry County, 9 mi W of Clinton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.383, -93.933

Hail, Bates

When
October 4, 5:50 PM CST
Where
Bates County, Butler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.250, -94.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5269791, 5269794, 5269795, 5269793, 5269792.